Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2004, 10:05 AM CDT for Faulk County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 10:05 AM CDT (15:05 UTC)
- Expired
- Jul 12, 2004, 10:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 60 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 121505 SVRABR SDC049-121530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1005 AM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1030 AM CDT * AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF FAULKTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRESBARD AROUND 1015 AM CDT DEVOE AROUND 1020 AM CDT CHELSEA AROUND 1030 AM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4521 9922 4503 9922 4498 9874 4523 9873 $$ MARSHALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:20 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 12, 3:20 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 AM CDT MON JUL 12 2004 .SHORT TERM...TODAY THROUGH 12Z THURSDAY. MAIN FOCUS FOR SHORT TERM FORECAST REVOLVES AROUND TIMING PCPN TODAY...THEN DEALING WITH PCPN CHCS FOR FAR SWRN CWA MID WEEK. LOLVL JET ACROSS CENTRAL SODAK HAS FIRED OFF AREA OF ELEVATED TSRA FROM KABR AND AREAS WEST. NOTHING IS REALLY ORGANIZED WITH CONVECTION...AND ALTHO SOME DECENT RAINERS ARE EMBEDDED WITHIN THE AREA...MOVEMENT IS SUCH THAT FLOODING RAINS NOT VERY LIKELY. WILL CANCEL FLOOD WATCH WITH ZONE ISSUANCE. FOR LATER TODAY...COLD FRONT SLOWLY PASSES EAST THROUGH CWA...WITH MODELS NOW PROGGING A SLIGHTLY SLOWER PASSAGE THAN PREVIOUSLY SEEN. WITH SCATTERED BOUNDARIES FROM THIS MORNINGS CONVECTION...AND BETTER RESOLUTION OF SECOND 5H WAVE PASSING THROUGH NERN CWA BY 00Z TUESDAY...EXPECT SCT TSRA TO AGAIN DEVELOP LATER THIS AFTN...BASICALLY ALONG THE I-29 CORRIDOR AND EAST. FOR THE REMAINDER OF THE NEAR TERM...THINGS QUIET DOWN SOMEWHAT. WITH CLOSED 5H VORTEX FLATTENING 5H RIDGE OVER CWA TODAY...RIDGE REBOUNDS BACK TO THE WEST OF CWA...WITH CWA IN NW FLOW ALOFT. COLD FRONT SAGS THROUGH CWA BY 12Z TUESDAY...WITH CANADIAN HIGH NOSING INTO NERN CWA. ONE PROBLEM AREA IS WITH WESTERN EDGE OF FRONTAL BOUNDARY BEGINNING TO LIFT SLOWLY TO THE NORTH...BECOMING DRAPED ACROSS SWRN SODAK BY 12Z WEDNESDAY. THERE IS ENOUGH 7H AND 85H THETA-E FORCING TO WARRANT A SLIGHT CHC TSRA TUESDAY NIGHT ACROSS FAR SW CWA. OTW LOOKS TO BE DRY AND SEASONABLE THROUGH 12Z THURSDAY. .LONG TERM...12Z THURSDAY THROUGH SUNDAY. EXTENDED STARTS OFF WITH CONTINUATION OF 5H RIDGE POSITIONED WEST OF CWA WITH DRY NOW FLOW ALOFT. PROBLEM STILL LOOKS TO BE FRIDAY EVENING/NIGHT AS GFS CONTS TO SHOW 7H TROF MOVING THROUGH ERN CWA 00Z SAT-12Z SATURDAY. WEAK 5H WAVE DROPS QUICKLY DOWN BACKSIDE OF 5H RIDGE...WITH 85H FRONT DRAPED E-W ACROSS CWA BY 12Z SATURDAY. THINK THAT MOST OF PCPN WILL BE ACROSS ERN CWA...SO HAVE REMOVED WESTERN SECTIONS FROM PCPN MENTION. NOT SURE THAT PCPN WILL ALSO LAST AS LONG AS WE CURRENTLY ARE FCSTING...BUT LEFT ALONE FOR CONTINUITY SAKE. REMAINDER OF EXTENDED FORECAST LOOKS TO BE DRY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ
Hazardous weather outlook, Jul 12, 5:42 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 542 AM CDT MON JUL 12 2004 MNZ039-046-SDZ006>008-011-018>023-131039- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- 542 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS NORTHEAST SOUTH DAKOTA THIS AFTERNOON. THE FRONT WILL ENCOUNTER UNSTABLE AIR ALREADY IN PLACE...RESULTING IN THE CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON...ESPECIALLY ALONG THE I-29 CORRIDOR AND AREAS EAST. SDZ003>005-009-010-015>017-033>037-045-048-051-131039- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- 542 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 12, 8:23 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL 1 N ONAKA 45.21N 99.46W
07/12/2004 1.00 INCH FAULK SD CO-OP OBSERVER
0815 AM HAIL ONAKA 45.19N 99.46W
07/12/2004 2.50 INCH FAULK SD CO-OP OBSERVER
&&
TKLocal storm report, Jul 12, 9:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 AM HAIL 2 N CRESBARD 45.20N 98.95W
07/12/2004 0.88 INCH FAULK SD PUBLIC
0915 AM HAIL 2 NW CHELSEA 45.19N 98.77W
07/12/2004 1.75 INCH FAULK SD PUBLIC
0823 AM HAIL BRENTWOOD COLONY 45.15N 99.30W
07/12/2004 1.00 INCH FAULK SD TRAINED SPOTTER
&&
HARDINGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 57 min |
| Jul 11, 8:30 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 45 min |
| Jul 11, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 66 min |
| Jul 11, 11:04 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
| Jul 11, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 29 min |
| Jul 12, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 33 min |
| Jul 12, 8:03 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 42 min |
| Jul 12, 9:16 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 29 min |
| Jul 12, 9:22 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 38 min |
| Jul 12, 9:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 15 min |
| Jul 12, 10:19 AM CDT | Flash Flood Warning | ABR | Faulk | 56 min |
| Jul 12, 10:29 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 46 min |
| Jul 12, 12:31 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.